Wisconsin, 2024

Damaging Winds in Wisconsin, August 5, 2024

August 5, 2024 · NWS ARX · 2 events in 2 counties and zones

During the evening hours on August 5th, a line of severe thunderstorms brought isolated severe winds to portions of southwest Wisconsin. This included an estimated 60 mph wind gust near Blue River (Richland County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening hours on August 5th, a line of severe thunderstorms brought isolated severe winds to portions of southwest Wisconsin. This included an estimated 60 mph wind gust near Blue River (Richland County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 5, 10:06 PM CST, 24 minutes earlier. Its key messages:

  • Thunderstorms will increase late today into tonight with a risk for heavy rain/flooding and severe storms. The higher severe weather threat looks to be from southeast Minnesota and northeast Iowa, possibly into southwest Wisconsin.
  • Cooler, drier weather expected for much of the rest of the week with low rain chances at times.
Area forecast discussion, Aug 5, 10:06 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1106 PM CDT Mon Aug 5 2024

.KEY MESSAGES...

- Thunderstorms will increase late today into tonight with a
  risk for heavy rain/flooding and severe storms. The higher
  severe weather threat looks to be from southeast Minnesota and
  northeast Iowa, possibly into southwest Wisconsin.

- Cooler, drier weather expected for much of the rest of the
  week with low rain chances at times.

&&

.DISCUSSION...
Issued at 235 PM CDT Mon Aug 5 2024

Late this afternoon-Tonight:

A band of showers has been expanding eastward from central MN into
WI within a zone of mid-level frontogenesis. Late this afternoon,  a
shortwave trough will approach from the northern plains with a
surface low expected to pass eastward across Iowa tonight along the
surface boundary. Generally expect an uptick in storms later this
afternoon and evening across southern Minnesota/northern Iowa
and eventually southern Wisconsin as forcing from the wave
increases and interacts with a narrow zone of higher instability
(MLCAPE 1000-2000 J/kg) focused along the front.

With 45-55 kts of westerly 0-3 and 0-6 km bulk shear, organized
clusters/bowing structures or even supercells could evolve, posing a
risk for large hail and damaging winds late this afternoon and more
likely this evening. The 12Z HREF shows the strongest signal in the
updraft helicity fields across southeast MN and far northern IA this
evening, with some longer tracks, likely indicating more organized,
persistent convective structures. As hodograph size increases with
increasing low-level jet late today/this evening, some tornado
potential could evolve in a narrow corridor along the front if
storms can become surface-based. However, this potential would
be lower if storms remain north of boundary and the warm sector
remains capped from surface-based storms. Mesoscale trends will
need to be monitored later this afternoon to better discern the
likelihood of this potential.

As has been discussed for the past few days, the environment will
support heavier rainfall, especially as low-level moisture transport
increases this evening ahead of the wave. Precipitable water values
rise to nearly 200% of normal north of the boundary with warm cloud
depths around 4 km.  HREF 3-hour ensemble max rainfall reaches 3" in
spots, while 3-hour flash flood guidance is generally 2.5-4", lower
along our northern tier of counties in southeast Minnesota through
north-central Wisconsin where more rain has fallen recently. As a
result, antecedent conditions support a flood potential if heavier
rains fall in this area. However, given high rain in storms
tracking southeast along the instability gradient, did expand
the watch farther south into southeast Minnesota and southwest
Wisconsin. If areal coverage of higher amounts is high enough,
river systems may see some rises too. The organized rain/storms
will gradually diminish from west to east overnight as the
shortwave tracks east.

Tuesday-Monday:

A drier, cooler pattern will return for Tuesday, likely continuing
through the week as west to northwest flow aloft persists. The
shortwave trough impacting the area tonight will slide
southeast with dry, Canadian high pressure building southeast in
its wake and gradually clearing skies. Broad mid-level
troughing sinking south from Canada through late week will help
suppress the strong western US ridge and allow seasonably cool
air to infiltrate the Upper Mississippi Valley. There is some
signal for modest moisture return mid-week ahead of a front,
with some shower/storm potential (20-30%) later Wednesday into
Thursday but deep moisture return will be fairly weak with this
system. Otherwise, confidence for impactful showers/storms
through the weekend is low.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1106 PM CDT Mon Aug 5 2024

Main 06z taf concern is MVFR/IFR conditions at both RST/LSE taf
sites tonight into Tuesday morning. Stratus deck of clouds on
backside of surface low will move over the region tonight into
Tuesday morning. Ceilings are expected to lower into MVFR/IFR
tonight and continue into Tuesday morning. Conditions will
improve to VFR around or by 18z Tuesday...as high pressure
builds into the region and stratus deck erodes.

&&

.HYDROLOGY...
Issued at 235 PM CDT Mon Aug 5 2024

The flood watch has been expanded slightly southward across
southeast Minnesota and southwest Wisconsin with the potential
for clusters of storms with high rain rates (1 to 2" per hour).
Storms capable of producing heavy rain will move into these
areas late this afternoon, sticking around into tonight. While
overall amounts of 1" to 3" are expected, 3" to 5" is possible
in spots where storms frequent. Where storms frequent, localized
flooding is likely, especially in low lying areas and flood
prone areas such as culverts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 7 AM CDT Tuesday for WIZ029-032>034-041>044-
     053-055.
MN...Flood Watch until 7 AM CDT Tuesday for MNZ088-095-096.
IA...None.

&&

DISCUSSION...JM
AVIATION...DTJ
HYDROLOGY...JAR
Hazardous weather outlook, Aug 5, 1:48 PM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
248 PM CDT Mon Aug 5 2024

IAZ008>011-018-019-029-030-MNZ094-WIZ054-061-070000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Crawford-Grant-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely tonight, some possibly severe. Large
hail, locally heavy rainfall and damaging winds will be the main
hazards with a lower chance for a tornado. Localized flooding
could develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this afternoon or evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-095-096-WIZ029-032>034-041>044-053-055-070000-
Wabasha-Dodge-Olmsted-Winona-Fillmore-Houston-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely tonight, some possibly severe. Large
hail, locally heavy rainfall and damaging winds will be the main
hazards with a lower chance for a tornado. Localized flooding
could develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this afternoon or evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-070000-
Taylor-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible tonight. Severe weather is not
expected, but any storms could produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Aug 5, 7:21 PM CST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
821 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Tstm Wnd Dmg     Mantorville             44.07N 92.76W
08/05/2024                   Dodge              MN   Public

            Powerline blown down.

&&

JSB
Special weather statement, Aug 5, 7:21 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT Mon Aug 5 2024

MNZ079-087-088-060145-
Wabasha MN-Olmsted MN-Winona MN-
821 PM CDT Mon Aug 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WINONA...EASTERN
OLMSTED AND WABASHA COUNTIES THROUGH 845 PM CDT...

At 821 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Plainview to near
Stewartville. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Plainview, Eyota, and Elgin around 825 PM CDT.
  Chatfield and Dover around 835 PM CDT.
  St. Charles around 840 PM CDT.

Other locations impacted by these storms include Whitewater State
Park, Pioneer Campground, County Roads 9 And 10, Potsdam, West
Albany, County Roads 33 And 4, Rattlesnake Ridge, Bremen, Theilman,
and Beaver.

This includes Interstate 90 in Minnesota between mile markers 212 and
233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.

&&

LAT...LON 4440 9228 4441 9210 4440 9205 4438 9203
      4436 9197 4433 9192 4431 9191 4429 9193
      4427 9190 4426 9189 4385 9211 4385 9222
      4391 9247
TIME...MOT...LOC 0121Z 293DEG 34KT 4430 9224 4390 9242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Aug 5, 7:22 PM CST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
822 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Flash Flood      Austin                  43.67N 92.97W
08/05/2024                   Mower              MN   Public

            Street flooding.

&&

JSB
Special weather statement, Aug 5, 8:24 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
924 PM CDT Mon Aug 5 2024

MNZ088-095-096-WIZ041-060315-
Fillmore MN-Winona MN-Houston MN-La Crosse WI-
924 PM CDT Mon Aug 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WINONA...HOUSTON...
SOUTHEASTERN FILLMORE AND SOUTHWESTERN LA CROSSE COUNTIES THROUGH
1015 PM CDT...

At 924 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winona to near Canton. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Houston and Mabel around 930 PM CDT.
  Spring Grove around 935 PM CDT.
  Caledonia, Dakota, and Brice Prairie around 940 PM CDT.
  La Crescent, Holmen, and Hokah around 945 PM CDT.
  La Crosse, Onalaska, La Crosse Airport, and French Island around
  950 PM CDT.
  Brownsville around 955 PM CDT.

Other locations impacted by these storms include Choice, North Side
Of La Crosse, Riceford, Ridgeway, County 5 And Peyton Road, New
Hartford, Newhouse, Eitzen, Beaver Creek Valley State Park, and
Highway 44 And Sanden Road.

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 255 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...southeastern Minnesota...and southwestern Wisconsin.

&&

LAT...LON 4400 9162 4397 9117 4373 9125 4371 9127
      4350 9133 4350 9192
TIME...MOT...LOC 0224Z 279DEG 32KT 4401 9160 4350 9187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Aug 5, 8:56 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
956 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Rain             2 WNW Colwell           43.17N 92.62W
08/05/2024  M1.25 Inch       Floyd              IA   Public

&&

JSB
Local storm report, Aug 5, 8:58 PM CST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
958 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Rain             3 NE Rochester          44.04N 92.44W
08/05/2024  M1.10 Inch       Olmsted            MN   Public

&&

JSB

The radar

The La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
August 5, 10:30 PM CST
Where
Richland County, 1.01 mi W of Westport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.200, -90.650

The public estimated a 60 mph wind gust west of Blue River.

Thunderstorm Wind, Grant

When
August 5, 10:30 PM CST
Where
Grant County, 1.22 mi NE of Muscoda
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
43.190, -90.430

The public reported a large tree branch down in Muscoda.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212857, 1212858.